You can experience foot cramps due to causes including too-tight shoes and overexertion. But foot cramps can also occur with certain health conditions.
Foot cramps are caused by an uncomfortable, painful spasming of the muscles in your feet. They often occur in the arches of your feet, on top of your feet, or around your toes. Cramps like these can stop you in your tracks, limiting the mobility in your feet and even freezing the muscles in a spasm until the cramp passes.
Occasional foot cramps usually aren’t a cause for concern, and they go away with light stretching and massage. However, chronic or recurring foot cramps should be evaluated by your doctor.
Cramps in your feet can be caused by several different conditions or triggers, including:
If your feet are cramping, it’s possible that your shoes could be too tight. Too-tight shoes can rub blisters on your feet and cut off circulation. They can also create muscle cramping in your feet because your movement is constricted. You should be able to wiggle your toes inside your shoes, and your toes and feet shouldn’t fall asleep when you wear them.
If you’ve noticed your shoes rubbing your toes and heels, restricting your movement, cutting off your circulation, or leaving indentations in your skin, you might need to double-check your actual foot size against the size shoe you’re wearing. Then, purchase an appropriately-sized pair.
Being dehydrated can cause your feet (and other muscles) to cramp. Your body becomes dehydrated when you’re not getting enough water for your organs and tissues to function properly. Because being dehydrated means your muscles aren’t getting the water they need, they begin to malfunction, which causes the pain and spasms associated with cramping.
Neglecting to drink enough water can cause dehydration. You can also become dehydrated if you’re losing fluid. For example, gastroenteritis infections that cause you to vomit and have diarrhea can cause dehydration.
It’s also possible to become dehydrated through strenuous activities (losing fluid through sweat) or from neglecting to hydrate properly in hot temperatures. Symptoms of dehydration include:
- dry mouth
- chapped lips
- dry skin
- foul-smelling breath
- decreased urine output
- dark, concentrated urine
- cravings for sweets
Your doctor can check your urine and vital signs to diagnose dehydration.
Exercising too much or too hard can put unneeded strain on the muscles in your feet, causing them to cramp. You may be in top shape, but working out too hard could be causing you to cramp.
On the other hand, you may not be in great physical shape, and doing too much, too fast can also lead to cramping. Moderate your exercise and back off if you think you might be pushing too hard.
Low levels of potassium
Potassium is an electrolyte that helps control muscle cell and nerve functioning. Having low potassium can cause muscle cramping, particularly in your feet and legs.
Chronic low potassium, or hypokalemia, can cause cramping in your muscles. Hypokalemia doesn’t always cause symptoms when it’s mild. When it becomes severe, it can cause:
- cramping in your muscles
- abnormal heartbeat (arrhythmia)
To diagnose hypokalemia, your doctor will measure potassium levels in your blood and urine. Sometimes, low levels of calcium and magnesium can also cause muscle cramping.
Damage to the nerves in your feet, also known as peripheral neuropathy, can cause pain that could be mistaken for muscle cramping. It can cause your feet and hands to feel numb, painful, or weak.
Diabetes commonly causes nerve damage, but it can also be caused by toxin exposure, genetic issues, an injury or infection, or metabolic issues.
Nerve damage is characterized by pain that:
- burns or feels cold
- tingles or pricks
- feels numb
- feels extremely sensitive to contact
To diagnose nerve damage, you’ll have to undergo a neurological exam. Your coordination, sense of feeling, reflexes, muscle tone and strength, and posture will be checked as part of the evaluation. Your doctor will also want to investigate what the root cause of your nerve damage is so that it can be managed, too.
Some medications can cause your muscles to cramp as a side effect. These can include:
- statin drugs for high cholesterol, like Crestor, Pravachol, Zocor, Lescol, Mevacor, or Lipitor
- medications that help your body shed excess fluid (diuretics), like Microzide and Lasix
- asthma drugs containing albuterol or terbutaline
- Aricept for Alzheimer’s disease
- medications for osteoporosis, like Evista
- drugs to treat myasthenia gravis, like Prostigmine
- medications for high blood pressure and chest pain, like Procardia
- Parkinson’s disease treatments like Tasmar
If you take one or more of these medications and think they could be causing your foot cramps, talk with your doctor.
If one of the following triggers or conditions is causing your feet to cramp, your doctor will recommend the best course of treatment.
If your shoes are too tight or poorly made, have your feet measured and double-check the size you’re wearing against the size of your shoe. If the size is correct, it may be that your shoes don’t have the proper support. You may need to switch shoe styles or brands and add supportive insoles or arch supports to ease the cramping.
If you’re diagnosed with dehydration, your doctor will treat you according to the severity of your condition. For mild dehydration, you might be instructed to drink lots of extra water and add an electrolyte drink to help replenish fluids. Try making this delicious electrolyte drink at home.
If you’re severely dehydrated or can’t keep water down, your doctor may prescribe intravenous (IV) fluids. In extreme cases, you may be hospitalized until symptoms have resolved.
If you’re overexerting yourself, your doctor will recommend taking it easy. While you probably need to continue exercising, you might need to reduce how much you’re doing until your muscles are ready to take on more.
Low levels of nutrients
If low potassium (hypokalemia), calcium (hypocalcemia), or magnesium (hypomagnesemia) is causing your muscle cramps, your doctor may recommend supplementation. For mild cases, oral supplements will bring your levels up. In severe cases, you may need IV potassium.
If your doctor diagnoses nerve damage as the cause for your foot pain, they’ll want to pinpoint the reason this has occurred. Medications for pain relief, topical creams (like capsaicin or lidocaine), antidepressants, and medications used for epilepsy may all help ease nerve pain from peripheral neuropathy. Other treatments for neuropathy may include:
- physical therapy
- TENS therapy
- IV immune globulin
If your doctor determines that your medication is causing the cramps in your feet, they may want to change your prescription. This way, they can evaluate possible side effects of the new medication, and whether or not it will also cause your feet to cramp.
If you’re experiencing foot cramps on a regular basis, particularly if they’re debilitating, make an appointment with your doctor. Your doctor can help you identify what’s causing the cramps so that you can return to your regular quality of life. If you don’t already have a primary care doctor, the Healthline FindCare tool can help you find a physician in your area.
If you’re only experiencing occasional cramps, they’re probably not a cause for concern, but it’s a good idea to rule out simple issues (like overexertion or ill-fitting shoes) that could be causing them. If this doesn’t solve the problem or if the cramps continue to get worse and more frequent, contact your doctor.